Facebook Pixel

Delay period

By June 13, 2017 - 7:40am
Rate This

Hi. so 2 days ago i was supposed to get my period. I still haven't but my periods are very very irregular so I'm not too worried. But the thing is, i had protected sex on the 27th of may, then a couple days later i had a UTI infection and was given antibiotics for 10 days. Can antibiotics delay your period? I really can't be pregnant. I read that it can delay ovulation or ovulation may not even happen. Im not sure. help?

Add a Comment3 Comments

EmpowHER Guest

Hello pls I had an uprotected sex last nyt and next morning then took postinor2 after some hours little did I know that my period is starting that morning after taking the drugs I saw little blood stain on my pant but after then my period stopped comin out since some hours of taking the postinor2 . Pls what could be the problem. Has it been stopped entirely because of the drug? Pls am so worried . Sharon

March 11, 2018 - 9:07pm
HERWriter Guide (reply to Anonymous)

Hello Anon

You got your period - it may be different because you also took P2. Just relax - you're not pregnant. Look up the side effects for P2 to know more.

March 12, 2018 - 3:33am

Hello xxchristine,

Welcome again to EmpowHER.

Theoretically, it is possible for a UTI to cause you to have a late period. Illnesses and infections can delay ovulation and this can make your period come later than expected.

There are actually two ways antibiotics could affect the estrogen metabolism. Most antibiotics are absorbed in the liver, and when they are present, the metabolism rate of estrogen as well as progesterone will be affected. This can interfere with the estrogen supply that is in the blood and cause an irregularity of the menstrual cycle.

There are some antibiotics that will cause diarrhea-like symptoms when they interfere with the stomach flora. When this happens, excessive amounts of estrogen will be secreted through the stomach because there is much less time for it to re-absorb. The circulation of the entero-hepatic will be affected and cause a reduction of estrogen levels in the blood.

When the estrogen levels change in the blood, your cycle will be affected because wrong information is being sent to the pituitary gland to release hormones as expected. Your body actually ovulates based on the pituitary gland’s ability to identify that sufficient estrogen is in the blood, so antibiotic treatment can affect all of these delicate balances.

This is why most antibiotics cause women to have irregular menstrual cycles.

Hope this helps,

June 13, 2017 - 8:46am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!